VIMS Journal: July 2016

Case Report

A Case of Diuretic Induced Hyponatremia

Dr. Ankit Roy, Dr. Soumen Bhat, Dr. Debdatta Kar, Dr. P. Mukherjee, Dr. Dinabandhu Naga, Dr. S. Roychowdhury, Dr. P. Banerjee, Dr. Jayanta Chakraborty

History :
A 44-yr old man, Mr. PD, presented to us with complaints of headache, dizziness and vomiting for the past 1 week. He had no history of fever or any other signs or symptoms suggestive of a local infection. Neither were there any features of a neurological deficit. He was also a recently diagnosed hypertensive, on a prescribed oral antihypertensive drug, the details of which he was unable to remember at the time of admission. No other significant past history was present.

Keywords :
Hyponatremia - sodium imbalance

Work-up :
On examination, patient was well-oriented with most clinical parameters within normal limits. His tongue was moist. No edema was present. Blood pressure was 130/80 mm of Hg. Neurological examination did not reveal any neurodeficit. Posterior column signs were absent, as were cerebellar signs.
His blood was sent for routine investigations which revealed a Serum Na+ level of 98 meq/l. calculated serum osmolality was 216 mosm/l. As neither edema nor dehydration was present, the case was classified as one of euvolemic hypotonic hyponatremia.
Urine Osmolality was 185 mosm/l and urinary spot Na+ was 35 meq/l, both of which were inappropriately high. This meant that the kidney was unable to maximally dilute the urine in response to hyponatremia. Serum TSH was 0.71 microU/ml Ft4- (no hypothyroidism) and morning 8 am serum cortisol was 38.0 microgm/dl (no adrenocortical insufficiency). By this time it came to our knowledge that the patient had been on Chorthalidone as a part of his antihypertensive medication. Thus the cause of hyponatremia was established to be induced by a diuretic. Serum uric acid was also low.

Management :
Since the symptoms of the patient could be described as mild, at best, it was decided that a slow and cautious approach would be taken to correct his Serum Na+ level. He was administered oral salt, i.v. 0.9% NaCl 500 ml 12 hourly and his oral water intake was restricted to 500 ml/day. The steady improvement in serum Na+ level could be seen as follows :
- Day 0: 98 meq/l
- Day 1: 102 meq/l
- Day 2: 110 meq/l
- Day 3: 115 meq/l
- Day 4: 123 meq/l
- Day 5: 128 meq/l
- Day 6: 136 meq/l
Following this, intravenous NaCl and oral salt were stopped and oral fluid intake was increased to 1.5 l/day. Serum Na was maintained at 136 meq/l when it was repeated 2 days later. Patient was discharged with advice to avoid diuretics.

Discussions :
Hyponatremia is a recognized complication of treatment with thiazide diuretics.[1]
Chlorthalidone and hydrochlorothiazide are widely used as as antihypertensive agents. However greater nocturnal blood pressure reduction and pleiotropic effects have drawn the favour of chlorthalidone by many authorities. A recent study has shown increased risk of adverse events with chlorthalidone, including hyponatremia.[2]

Conclusion :
The management and outcome of this case envisage that in cases of chronic (>48hours) euvolemic hypotonic hyponatremia of severe degree (< 125 meq/l) with only mild and no neurologic symptoms, drastic correction of Serum Na+ by intravenous 3% NaCl is not always required. Adequate improvement in sodium levels was achieved in this case simply by oral fluid restriction and extra salt intake and infusion, with withdrawal of the causative agent.

References
  1. The silent epidemic of Thiazide induced hyponatremia, Samuel J. Mann.vol 10, No 6, 477-484, June 2008, j Clin. Hypertens.

  2. Risk of hyponatremia with diuretics: chlorthalidone versus hydrochlorothiazide. Jan C van Blijderveen et al, Am j Med.2014. Aug 127(8):763-71,

Search

Current Issue

Archives